Alert archive / Ohio / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 23, NWS Wilmington, OH

April 8, 2001Franklin County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 8, 2001, 4:40 PM EDT for Franklin County, Ohio. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 2001, 4:40 PM EDT (20:40 UTC)
Expired
Apr 8, 2001, 5:30 PM EDT
In force
50 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Franklin County, OH

The radar

The Cincinnati radar (KILN), 93 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 5:00 PM EDTThunderstorm Wind 50 EShadeville, OHA few trees were knocked down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 3:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.5
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 082040
SVRILN
OHC049-082130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
440 PM EDT SUN APR 8 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN OHIO...

* UNTIL 530 PM EDT...

* AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF LAKE DARBY...OR ABOUT 4 MILES
  SOUTHEAST OF JEFFERSON...MOVING EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  REYNOLDSBURG...
  LAKE DARBY...
  GROVEPORT...
  GROVE CITY...
  GAHANNA...
  COLUMBUS...
  CANAL WINCHESTER...
  BEXLEY...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:20 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 8, 2:20 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
220 PM EDT SUN APR 8 2001

VISIBLE SATELLITE IMAGERY SHOWING LINE OF MODERATE OR MORE
SUBSTANTIAL CU JUST SOUTH OF DAY TO IND.  THIS IS IN AN AREA OF
SURFACE CONVERGENCE AND ON THE NORTHERN END OF THETA-E AXIS.  KILN
IS NOT SHOWING ANY RETURNS YET HOWEVER KIND IS SHOWING A FEW.

IMMEDIATE CONCERN IS AFTERNOON AND EVENING CONVECTION.  CAPE VALUES
ARE APPROACHING 2000 J/KG OVER FA WITH REALLY NO INHIBITION.
SURFACE DELTA THETA-E VALUES ARE IN EXCESS OF 25 DEGREES.  SHEAR
VALUES ARE ALSO AROUND 25 M/S.  12Z ETA INDICATES A WEAK WAVE MOVING
ACROSS THE REGION THIS EVENING.  THIS SHOULD BE THE FINAL KICKER IF
JUST THE CONVERGENCE NEAR THE AFOREMENTIONED BOUNDARY ISN'T ENOUGH
TO GET IT GOING.  WILL CONTEMPLATE PUTTING IN SEVERE WORDING BEFORE
ISSUING.

OVERNIGHT SHOULD REMAIN RELATIVELY DRY AFTER THE EVENING CONVECTION
MOVES OFF TO THE EAST.  ANOTHER BATCH OF CONVECTION IS EXPECTED TO
FIRE OVER THE CENTRAL PLAINS AND AFFECT NORTHERN FA MONDAY MORNING.
HOWEVER 1000 TO 500 MB THICKNESS SUGGEST IT SHOULD TURN A BIT
SOUTH.  LATTER SHIFTS WILL HAVE TO MONITOR TO SEE IF WORDING FOR
SOUTHERN FA NEEDS UPDATING.  ONCE AGAIN CONVECTION IS EXPECTED TO
REFIRE IN WAKE OF MCS AS DAYTIME HEATING OCCURS.

FWC TEMPS LOOK TOO COOL WITH FA STAYING IN THE WARM SECTOR AND TDS
AROUND OR IN THE LOWER 60S SO WILL BUMP UP LOWS A CAT TONIGHT= AND A
COUPLE CATS MONDAY NIGHT.  WILL ONLY BUMP UP A DEGREE OR TWO MONDAYS
HIGH.  TUESDAY'S HIGH LOOKS REASONABLE.

MISILN OUT SHORTLY.

.ILN...NONE.
 TIPTON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 10:19 PM EDTSevere Thunderstorm WarningILNDarke26 min
Apr 7, 11:14 PM EDTSevere Thunderstorm WarningILNLogan31 min
Apr 8, 5:38 PM EDTSevere Thunderstorm WarningILNFairfield37 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.